MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET
Catalog Number 4123201
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Anemia (1706)
Date of Event 02/05/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5, h.6 and h.11.Investigation: a service technician checked out the device at the customer site and cleaned the leak detector in the centrifuge chamber.The device was returned to service.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found one further report for a similar issue on this lot.In relation to the anemia, according to therapeutic apheresis: a physician's handbook, the rate of adverse events during therapeutic apheresis is (b)(4), with the risk being slightly higher during the first procedure and varying considerably with the type of procedure.As large volumes of donor or patient blood circulate through an apheresis device, blood cells are intentionally or incidentally removed.The effects of single apheresis procedures have been studied extensively, especially in the setting of platelet donation.The thrust of these studies is that individual apheresis procedures produce only modest decreases in circulating blood cell counts, which are not associated with any immediate side effects¿ the small amount of red cells lost in the apheresis circuit may be more apparent in an anemic patient who has meager production capacity and who is receiving multiple procedures.According to therapeutic apheresis: a physician's handbook, anemic patients may lose a higher percentage because a fixed volume of red cells is needed to fill the bowl.Reduction of an adult's blood volume by that amount is usually tolerated; however, it may be a challenge for a child¿ generally, neither asymptomatic adults nor stable pediatric patients will require red cell transfusions if they can tolerate the expanded blood volume that occurs during rinseback.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported a suspected leak in the centrifuge during a continuous mononuclear cell collection (cmnc) procedure on a spectra optia device.Approximately one hour into the procedure, the device generated a ¿leak detected in the centrifuge¿ alarm.The attending nurse inspected the device and did not observe visible leaks but was unable to proceed with the procedure.It was reported that the collected blood volume could not be reinfused into the patient.As a result, the nurse disconnected the patient from the device.The patient subsequently developed anemia, and the attending physician ordered a red blood cell (rbc) transfusion.The patient was reported as ¿stable¿.Due to eu personal data protection laws, the patient identification and weight are not available from the customer.The collection set is not available for return because it was discarded by the customer.
 
Event or Problem Description
The customer reported a suspected leak in the centrifuge during a continuous mononuclear cell collection (cmnc) procedure on a spectra optia device.Approximately one hour into the procedure, the device generated a ¿leak detected in the centrifuge¿ alarm.The attending nurse inspected the device and did not observe visible leaks but was unable to proceed with the procedure.It was reported that the collected blood volume could not be reinfused into the patient.As a result, the nurse disconnected the patient from the device.The patient subsequently developed anemia, and the attending physician ordered a red blood cell (rbc) transfusion.The patient was reported as ¿stable¿.Due to eu personal data protection laws, the patient identification and weight are not available from the customer.Patient weight was obtained from the run data file.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a.4, b.6,h.6 and h.11.Corrected information is provided in h.11.Investigation: a service technician checked out the device at the customer site and cleaned the leak detector in the centrifuge chamber.The device was returned to service.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found zero other reports for a similar issue on this lot.In relation to the anemia, according to therapeutic apheresis: a physician's handbook, the rate of adverse events during therapeutic apheresis is 4% to 5%, with the risk being slightly higher during the first procedure and varying considerably with the type of procedure.As large volumes of donor or patient blood circulate through an apheresis device, blood cells are intentionally or incidentally removed.The effects of single apheresis procedures have been studied extensively, especially in the setting of platelet donation.The thrust of these studies is that individual apheresis procedures produce only modest decreases in circulating blood cell counts, which are not associated with any immediate side effects¿ the small amount of red cells lost in the apheresis circuit may be more apparent in an anemic patient who has meager production capacity and who is receiving multiple procedures.According to therapeutic apheresis: a physician's handbook, anemic patients may lose a higher percentage because a fixed volume of red cells is needed to fill the bowl.Reduction of an adult's blood volume by that amount is usually tolerated; however, it may be a challenge for a child.Generally, neither asymptomatic adults nor stable pediatric patients will require red cell transfusions if they can tolerate the expanded blood volume that occurs during rinseback.Per follow up with customer patient received two red blood cell concentrates, equivalent to approximately 500 ml.The run data file (rdf) was analyzed for this event.Review of the run data file does not show a clear root cause for the occurrence of alarm ¿leak was detected in centrifuge¿.This alarm is raised when voltage readings from the leak detector indicate there may be a fluid leak.The leak detector fluid sensor functions by maintaining an expected voltage reading across the sensor.A drastic decrease in the voltage reading of this detector indicate a possible presence of fluid and will trigger this alarm.Signals in this run data file confirm the voltage reading of the fluid detector changed enough to trigger the alarm at roughly 75 minutes into the procedure.The alarm screen offers the option to ¿unload¿ the disposable set or ¿retry¿ and continue the procedure.The ¿retry¿ button will activate when signals from the leak detector return to the expected range.Readings from the leak detector show the voltage detected did not return to the expected range roughly 14 minutes after the tubing set was unloaded.Possible causes for this alarm include a fluid leak from the tubing set, or debris or moisture on the leak detector.Since the operator checked and confirmed there was no clear signs of a fluid leak from the tubing set, it is possible there was moisture or debris on the fluid detector that triggered the alarm.However, no clear root cause can be determined from analysis of the run data file.From analysis of the run data file and associated aim images, the system was found to be functioning as intended and the correct alarms were raised.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation: a service technician checked out the device at the customer site and cleaned the leak detector in the centrifuge chamber.The device was returned to service.Investigation is in process; a follow-up report will be provided.
 
Event or Problem Description
The customer reported a suspected leak in the centrifuge during a continuous mononuclear cell collection (cmnc) procedure on a spectra optia device.Approximately one hour into the procedure, the device generated a ¿leak detected in the centrifuge¿ alarm.The attending nurse inspected the device and did not observe visible leaks but was unable to proceed with the procedure.It was reported that the collected blood volume could not be reinfused into the patient.As a result, the nurse disconnected the patient from the device.The patient subsequently developed anemia, and the attending physician ordered a red blood cell (rbc) transfusion.The patient was reported as ¿stable¿.Donor identification and weight are unknown at this time.The collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in d.4, h.6 and h.11.Investigation: a service technician checked out the device at the customer site and cleaned the leak detector in the centrifuge chamber.The device was returned to service.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found zero other reports for a similar issue on this lot.In relation to the anemia, according to therapeutic apheresis: a physician's handbook, the rate of adverse events during therapeutic apheresis is 4% to 5%, with the risk being slightly higher during the first procedure and varying considerably with the type of procedure.As large volumes of donor or patient blood circulate through an apheresis device, blood cells are intentionally or incidentally removed.The effects of single apheresis procedures have been studied extensively, especially in the setting of platelet donation.The thrust of these studies is that individual apheresis procedures produce only modest decreases in circulating blood cell counts, which are not associated with any immediate side effects¿ the small amount of red cells lost in the apheresis circuit may be more apparent in an anemic patient who has meager production capacity and who is receiving multiple procedures.According to therapeutic apheresis: a physician's handbook, anemic patients may lose a higher percentage because a fixed volume of red cells is needed to fill the bowl.Reduction of an adult's blood volume by that amount is usually tolerated; however, it may be a challenge for a child.Generally, neither asymptomatic adults nor stable pediatric patients will require red cell transfusions if they can tolerate the expanded blood volume that occurs during rinseback.Per follow up with customer patient received two red blood cell concentrates, equivalent to approximately 500 ml.Fluid balance was calculated from the run files as: (starting tbv 2969ml ¿ 500ml x100)/2969ml = -15.8%.The run data file (rdf) was analyzed for this event.Review of the run data file does not show a clear root cause for the occurrence of alarm ¿leak was detected in centrifuge¿.This alarm is raised when voltage readings from the leak detector indicate there may be a fluid leak.The leak detector fluid sensor functions by maintaining an expected voltage reading across the sensor.A drastic decrease in the voltage reading of this detector indicate a possible presence of fluid and will trigger this alarm.Signals in this run data file confirm the voltage reading of the fluid detector changed enough to trigger the alarm at roughly 75 minutes into the procedure.The alarm screen offers the option to ¿unload¿ the disposable set or ¿retry¿ and continue the procedure.The ¿retry¿ button will activate when signals from the leak detector return to the expected range.Readings from the leak detector show the voltage detected did not return to the expected range roughly 14 minutes after the tubing set was unloaded.Possible causes for this alarm include a fluid leak from the tubing set, or debris or moisture on the leak detector.Since the operator checked and confirmed there was no clear signs of a fluid leak from the tubing set, it is possible there was moisture or debris on the fluid detector that triggered the alarm.However, no clear root cause can be determined from analysis of the run data file.From analysis of the run data file and associated aim images, the system was found to be functioning as intended and the correct alarms were raised.Root cause: a root cause assessment was performed for the anemia, based on the information available, the anemia was due the patient¿s low hemoglobin levels, exacerbated by the decision to not return the patients¿ blood volume following the presence of a leak alarm.Review of the run data file does not show a clear root cause for the occurrence of alarm ¿leak was detected in centrifuge¿.This alarm is raised when voltage readings from the leak detector indicate there may be a fluid leak.The leak detector fluid sensor functions by maintaining an expected voltage reading across the sensor.A drastic decrease in the voltage reading of this detector indicate a possible presence of fluid and will trigger this alarm.Signals in this run data file confirm the voltage reading of the fluid detector changed enough to trigger the alarm at roughly 75 minutes into the procedure.The alarm screen offers the option to ¿unload¿ the disposable set or ¿retry¿ and continue the procedure.The ¿retry¿ button will activate when signals from the leak detector return to the expected range.Readings from the leak detector show the voltage detected did not return to the expected range roughly 14 minutes after the tubing set was unloaded.Possible causes for this alarm include a fluid leak from the tubing set, or debris or moisture on the leak detector.Since the operator checked and confirmed there was no clear signs of a fluid leak from the tubing set, it is possible there was moisture or debris on the fluid detector that triggered the alarm.However, no clear root cause can be determined from analysis of the run data file.From analysis of the run data file and associated aim images, the system was found to be functioning as intended and the correct alarms were raised.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.6, b.7, h.6 and h.11.Investigation: a service technician checked out the device at the customer site and cleaned the leak detector in the centrifuge chamber.The device was returned to service.A review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found one further report for a similar issue on this lot.In relation to the anemia, according to therapeutic apheresis: a physician's handbook, the rate of adverse events during therapeutic apheresis is 4% to 5%, with the risk being slightly higher during the first procedure and varying considerably with the type of procedure.As large volumes of donor or patient blood circulate through an apheresis device, blood cells are intentionally or incidentally removed.The effects of single apheresis procedures have been studied extensively, especially in the setting of platelet donation.The thrust of these studies is that individual apheresis procedures produce only modest decreases in circulating blood cell counts, which are not associated with any immediate side effects.The small amount of red cells lost in the apheresis circuit may be more apparent in an anemic patient who has meager production capacity and who is receiving multiple procedures.According to therapeutic apheresis: a physician's handbook, anemic patients may lose a higher percentage because a fixed volume of red cells is needed to fill the bowl.Reduction of an adult's blood volume by that amount is usually tolerated; however, it may be a challenge for a child¿ generally, neither asymptomatic adults nor stable pediatric patients will require red cell transfusions if they can tolerate the expanded blood volume that occurs during rinseback.Per follow up with customer patient received two red blood cell concentrates, equivalent to approximately 500 ml.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA IDL SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key21505363
Report Number1722028-2025-00049
Device Sequence Number11874296
Product Code LKN
UDI-Device Identifier05020583123205
UDI-Public05020583123205
Combination Product (Y/N)N
Initial Reporter CountrySP
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/01/2026
Device Catalogue Number4123201
Device Lot Number2401153241
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2025
Supplement Date Received by Manufacturer03/10/2025
04/08/2025
04/16/2025
05/27/2025
Initial Report FDA Received Date03/03/2025
Supplement Report FDA Received Date03/25/2025
04/15/2025
05/09/2025
06/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/15/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age10 YR
Patient SexMale
Patient Weight35 KG